New York, 2020

Tornado and Damaging Winds in New York, May 29, 2020

May 29, 2020 · NWS ALY · 31 events in 7 counties and zones

A couple of rounds of strong to severe thunderstorms impacted eastern New York during the afternoon and evening of the 29th. The first was a couple of isolated cells that produced sporadic wind damage from portions of the Capital District into the Glens Falls area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of rounds of strong to severe thunderstorms impacted eastern New York during the afternoon and evening of the 29th. The first was a couple of isolated cells that produced sporadic wind damage from portions of the Capital District into the Glens Falls area. The second was a broken line of storms that produced a more widespread swath of wind damage in the greater Saratoga-Glens Falls area. An EF1 tornado formed within this line, impacting the area from Lake Luzerne to Glens Falls. There were also areas of significant tree damage in Washington County. Low-hanging wires resulted in the closure of Interstate 87 between exits 17 and 19. More than 8,000 customers lost power in Warren and northern Saratoga Counties due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 1:36 PM EST, 14 minutes earlier.

Area forecast discussion, May 29, 1:36 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
236 PM EDT Fri May 29 2020

.SYNOPSIS...
Warm and humid conditions continue through today with showers
and thunderstorms, especially during the afternoon and evening
ahead of an approaching cold front. Some storms could become
severe. The cold front exits Saturday morning and cooler and
drier weather is expected the rest of the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 236 PM EDT...Severe Thunderstorm Watch #234 in effect for
all of eastern Upstate New York through 9 PM EDT.

Our region remains situated within a rather warm and humid
environment. With a southerly flow at low levels, dewpoints
remain in the upper 60s early this afternoon. Visible satellite
imagery shows plenty of breaks in the clouds over most of the
area, which has allowed valley temps to surge into the lower to
middle 80s. The warmest temps are right around the Capital
Region, where temps have reached up to 89 degrees according to
KALB ASOS and NYS Mesonet observations.

Showers and thunderstorms have been increasing in coverage and
strength across the region, especially across the Saratoga
Springs-Glens Falls area, where a thunderstorm produced lots of
lightning is now capable of severe winds as well. As the upper
level forcing continues to get closer, the combination of MLCAPE
of around 1500 J/kg and 0-6 km bulk shear of 30+ knots will
allow for additional severe storms through the evening.

As the convection over western New York heads eastward, 3km
CAMs suggest some organization into lines or linear clusters
will occur for the late afternoon into the evening hours. This
activity will need to be monitored for a more widespread threat
for severe storms across our area as they move from west to
east.

The main threat with any strong storms will be damaging winds.
Midlevel lapse rates are expected to be around 6 to 6.5 C/Km by
later today, which is enough to sustain updrafts but not
necessarily enough to accelerate updrafts, which with the high
wet bulb freezing levels suggests some hail potential but hail
may contribute more to enhancing downdrafts and wind damage.

Low level shear will be enough for some rotating storms,
especially as shear increases late in the afternoon and toward
evening. An isolated tornado cannot be ruled out. Low level dew
points well into the 60s to near 70 and low lifted
condensations levels also support the potential for an isolated
tornado.  Locally heavy rain is also possible if training can
set up with ponding of water on roadways and low lying areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The severe weather threat continues this evening until some
diurnal cooling begins and instability decreases. Low level jet
energy strengthens through the evening, suggesting the damaging
wind and isolated tornado threat continues until the organized
storms associated with the pre frontal trough exit. After
midnight, thunderstorms should be confined to the southern
Berkshires, mid Hudson Valley and NW CT. Due to decreasing
instability with cooling temperatures, much of the severe
weather threat should end by that time also. Still, some
locally heavy rain is possible through the early morning hours
in lingering thunderstorms.

Some partial clearing is likely as the low level winds shift to
west and northwest and low level cold advection begins to spread
across our region. There is one more piece of upper energy that
will track north and east of our region and the leading edge of
the core of coldest air will track through Saturday afternoon
and evening. There could be isolated showers north of the Mohawk
Valley Saturday afternoon along the leading edge of this
reinforcing cooler air. Highs Saturday in the 70s but near 80
mid Hudson Valley and mid to upper 60s southern Adirondacks.

Clearing and cooler Saturday night and Sunday with highs Sunday
in the 60s to near 70 but 50s higher terrain. Will have to keep
an eye on some frost potential in the southern Adirondacks for
Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The period starts out on Monday with an upper level trough axis
gradually moving eastward into New England during the morning, with
a cyclonic northwest flow regime still lingering through much of the
day. The best forcing will be east of our region, so at this time
only isolated showers are expected. It will be a cool day, with
temperatures a good 10 degrees below normal for early June. Dry and
cool conditions in store for Monday night, as a ridge of high
pressure builds in from the south and west.

Tuesday should feature continued dry conditions, along with a slight
moderation in temperature as the low level flow shifts from
northwest to southwest. Northwest flow aloft will be theme of the
week, with occasional disturbances moving through. The first
disturbance looks to move across the region Tuesday night bringing
scattered showers.

Models then start to diverge, with the chaotic/fast flow regime
persisting. Typical large dispersion in the guidance with regards to
the placement and track of quick-moving disturbances. Given a
relatively high confidence in the flow pattern and low confidence in
timing/coverage of showers associated with disturbances, will
mention mainly chance pops from Wednesday through Thursday. At this
time it appears instability would be limited with near normal
temperatures and dewpoints not overly moist (40s to mid 50s). Will
mention just slight chance of thunder west of the Hudson Valley.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NWS WSR-88D Radars showing isolated to scattered showers and
thunderstorms developing across New York State north and west of the
mid Hudson Valley.  Chances for scattered thunderstorms will
increase across the Albany Forecast Area during the late afternoon
into the evening. Have included tempo for thunder in TAFs as latest
convective allowing models show coverage to increase substantially
this afternoon. Scattered showers and thunderstorms will linger
through much of the evening, as a slow moving cold front progresses
eastward. Cold front should be east of the TAF sites by mid morning
Saturday and winds will become more west to northwest tomorrow.

Winds today will be southerly around 10-15 kt with gusts of
20-25 kt, especially at KALB/KPSF. Stronger winds gusts will be
possible within any thunderstorms later this afternoon and
evening. Winds will shift to the west tomorrow morning after the
cold front passes.

Outlook...

Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A warm and humid conditions continue through today with showers
and thunderstorms, especially during the afternoon and evening
ahead of an approaching cold front. Some storms could become
severe. The cold front exits Saturday morning and cooler and
drier weather is expected the rest of the weekend.

The humid conditions along with chances for rain through tonight
will keep RH values above 60 percent. Cooler and drier air will
be in our area Saturday with RH values falling to the 50 to 65
percent range by afternoon.

South winds through tonight will gust to 20 mph. Winds shift to
west and northwest early Saturday morning at around 15 mph.
Winds could gust to 20 mph Saturday afternoon.

&&

.HYDROLOGY...
Through tonight, a warm and humid airmass will interact with an
approaching cold front to generate showers and thunderstorms.
Locally heavy downpours can be expected, but widespread
hydrological issues are not anticipated. Long-term conditions
remain dry, with portions of Herkimer and Hamilton Counties in
abnormally dry conditions (D0) per latest Drought Monitor. Basin
average QPF of 0.50 to 1.25 inches here may help conditions.
Elsewhere, basin average totals of 0.50 inches or less are
expected. Locally heavy rain is likely in thunderstorms with
some areas seeing ponding of water on roadways and low lying
areas but no river flooding is expected.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...Frugis/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...SND
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, May 29, 3:33 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
433 AM EDT Fri May 29 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
433 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. The
Storm Prediction Center has much of our area in a slight risk of
severe thunderstorms. Some thunderstorms could contain damaging winds
and large hail. An isolated tornado is possible. Frequent lightning
and locally heavy rain with ponding of water on roadways is possible
as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 29, 12:12 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albany NY
112 PM EDT Fri May 29 2020

NYZ032-033-291800-
Northern Herkimer-Hamilton-
112 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND NORTH
CENTRAL HERKIMER COUNTIES...

At 112 PM EDT, a strong thunderstorm was located 11 miles north of
Big Moose, or 19 miles north of Old Forge, moving northeast at 35
mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northwestern
Hamilton and north central Herkimer Counties, including the following
locations... Nehasane, Little Rapids, Sabattis, Partlow, Robinwood,
Keepawa, Little Tupper Lake, Brandreth and Lake Lila.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4406 7427 4385 7484 4401 7497 4407 7485
      4412 7428
TIME...MOT...LOC 1712Z 238DEG 31KT 4397 7483

DBT
Special weather statement, May 29, 12:27 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albany NY
127 PM EDT Fri May 29 2020

NYZ039-041-042-050-082-083-291815-
Southern Fulton-Northern Fulton-Southeast Warren-Southern
Saratoga-Northern Warren-Northern Saratoga-
127 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN...NORTHERN
SARATOGA AND EASTERN FULTON COUNTIES...

At 127 PM EDT, a strong thunderstorm was located over Mayfield, or
near Gloversville, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Gloversville, Glens Falls, Johnstown, Warrensburg, Lake George
Village, Corinth, Broadalbin, Edinburg, Northville, Mayfield,
Cranberry Creek, Day Center, Northampton Beach Public Campground,
West Glens Falls, Lake Luzerne Campground, Glens Falls North, Kings,
Mount Pleasant, Queensbury and Wilton.

This includes Interstate 87 between exits 17S and 23.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7424 4322 7422 4324 7422 4325 7420
      4325 7414 4328 7414 4351 7377 4332 7360
      4330 7359 4327 7360 4326 7359 4324 7360
      4322 7358 4299 7440 4309 7446
TIME...MOT...LOC 1727Z 237DEG 36KT 4311 7427

DBT
Special weather statement, May 29, 12:49 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albany NY
149 PM EDT Fri May 29 2020

NYZ047-051-052-058-291830-
Eastern Albany-Western Greene-Schoharie-Western Albany-
149 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALBANY...
NORTHWESTERN GREENE AND SOUTHEASTERN SCHOHARIE COUNTIES...

At 149 PM EDT, a strong thunderstorm was located over Gilboa, or 15
miles northwest of Hunter, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  North Blenheim around 155 PM EDT.
  Preston-Potter Hollow, Preston Hollow and Livingstonville around
  215 PM EDT.
  Westerlo and Berne around 230 PM EDT.

Other locations impacted by this storm include Coeymans Hollow, West
Settlement, Clarksville, East Berne, Shoefelt Corners, Norton Hill,
West Berne, Huntersland, South Westerlo and Dormansville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4273 7410 4248 7386 4244 7399 4243 7403
      4242 7403 4228 7446 4229 7447 4235 7443
      4241 7457
TIME...MOT...LOC 1749Z 236DEG 26KT 4237 7444

DBT
Special weather statement, May 29, 1:09 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
209 PM EDT Fri May 29 2020

NYZ039-041-050-083-084-291900-
Southern Fulton-Southern Washington-Southeast Warren-Southern
Saratoga-Northern Saratoga-
209 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...CENTRAL
SARATOGA...SOUTHEASTERN FULTON AND SOUTHERN WASHINGTON COUNTIES...

At 208 PM EDT, a strong thunderstorm was located over Galway, or 9
miles northeast of Amsterdam, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Milton, Ballston Spa, Rock City Falls and North Ballston Spa
  around 220 PM EDT.
  Saratoga Springs around 230 PM EDT.
  Corinth around 235 PM EDT.
  Hudson Falls and Fort Edward around 250 PM EDT.

Other locations impacted by this storm include Parkis Mills,
Grangerville, West Milton, Glenwild, Northumberland, Greenfield
Center, Wiley Corners, Middle Falls, Porter Corners and North Milton.
This includes Interstate 87 between exits 14 and 19.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4315 7331 4296 7409 4298 7410 4298 7414
      4305 7421 4307 7418 4306 7417 4310 7412
      4311 7412 4341 7359 4339 7354
TIME...MOT...LOC 1808Z 243DEG 36KT 4304 7405

DBT
Special weather statement, May 29, 1:32 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
232 PM EDT Fri May 29 2020

NYZ032-033-291915-
Northern Herkimer-Hamilton-
232 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HAMILTON
AND EAST CENTRAL HERKIMER COUNTIES...

At 231 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lake Eaton Campground to near Limekiln
Lake Campground. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Inlet, Blue Mountain Lake, Eighth Lake Campground, Lake Eaton
Campground, Brown Tract Pond Campground, Limekiln Lake Campground,
Eagle Bay, Forked Lake Public Campground, Raquette Lake, Lake Durant
Campground, Golden Beach Campground, Long Lake, Hasbroucks, Eagle
Nest, Quaker Beach, Catlin Lake, Deerland, Sagamore, Woods and
Sagamore Lake.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4398 7426 4397 7426 4392 7434 4390 7431
      4382 7438 4360 7498 4402 7460 4411 7444
      4412 7428
TIME...MOT...LOC 1831Z 221DEG 38KT 4396 7446 4368 7483

DBT
Special weather statement, May 29, 1:35 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Albany NY
235 PM EDT Fri May 29 2020

NYZ051>053-291900-
Eastern Albany-Western Rensselaer-Western Albany-
235 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT ALBANY AND SOUTHWESTERN
RENSSELAER COUNTIES...

At 234 PM EDT, a strong thunderstorm was located over Voorheesville,
or near Delmar, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albany, Troy, Cohoes, Watervliet, Rensselaer, Colonie, Latham,
Delmar, Guilderland, Menands, Westerlo, Voorheesville, Green Island,
Castleton-On-Hudson, Loudonville, West Sand Lake, and Wyantskill.

This includes the following highways...
 Interstate 90 between exits 10 and 24.
 Interstate 87 between exits 22 and 7.
 Interstate 787 between exits 1 and 9.

LAT...LON 4277 7386 4278 7381 4279 7379 4279 7377
      4281 7375 4260 7357 4244 7400 4241 7421
      4254 7423
TIME...MOT...LOC 1834Z 231DEG 29KT 4261 7393

MSE

The radar

The Albany radar (KENX), 87 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 29, 1:50 PM EST
Where
Warren County, 0.69 mi S of Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.310, -73.650

Trees were downed onto wires.

Thunderstorm Wind, Washington

When
May 29, 2:31 PM EST
Where
Washington County, 0.85 mi SE of Granville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.410, -73.260

Trees and power lines were downed.

Thunderstorm Wind, Rensselaer

When
May 29, 2:42 PM EST
Where
Rensselaer County, 1.99 mi S of Albia
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.691, -73.672

Route 136 was closed between Meadow Drive and Orchard Lane due to downed wires.

Thunderstorm Wind, Schoharie

When
May 29, 4:01 PM EST
Where
Schoharie County, 0.41 mi W of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.580, -74.588

A large limb was downed, blocking State Route 10.

Thunderstorm Wind, Fulton

When
May 29, 4:05 PM EST
Where
Fulton County, 1.38 mi S of Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.000, -74.380

Trees and wires were downed.

Thunderstorm Wind, Saratoga

When
May 29, 4:49 PM EST
Where
Saratoga County, 1.47 mi SSW of Porter Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.130, -73.910

A large tree was downed on Coy Road.

Thunderstorm Wind, Saratoga

When
May 29, 4:52 PM EST
Where
Saratoga County, 1.47 mi SE of Palmer
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.234, -73.811

A tree was downed on Gabriel Road.

Thunderstorm Wind, Saratoga

When
May 29, 4:52 PM EST
Where
Saratoga County, 0.69 mi N of Milton Center
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.040, -73.900

A tree and wires were downed.

Tornado, Warren

When
May 29, 4:52 PM EST to 5:05 PM EST
Where
Warren County, 2.06 mi SSW of Hartman to 0.66 mi SSE of Glens Falls
Rating
EF1
Path length
8.58 mi
Path width
433 yd
Reported by
NWS Storm Survey
Coordinates
43.242, -73.784

A tornado touched down near the Hudson River close to Hawk Road south of Call Street in Lake Luzerne. It moved in a general northeast direction crossing Hawk Road, Call Street and both ends of Hartman Loop, before continuing along Corinth Road. The tornado continued northeast, crossing Interstate 87 at Exit 18 where it uprooted |trees in the nearby cemetery. The tornado ended in Glens Falls near the Queensbury Hotel. Damage was most extensive west of Interstate 87 along Hawk Road, Call Street, Corinth Road and Hartman Loop eastward to the subdivision on Hudson Point Boulevard where numerous hardwood and softwood trees were sheared off and uprooted along the path. One home on Hartman Loop had damage to its roof. East of Interstate 87, damage was generally less severe, with mainly downed tree limbs and branches.

Thunderstorm Wind, Saratoga

When
May 29, 4:57 PM EST
Where
Saratoga County, 1.01 mi E of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -73.860

Trees and wires were downed.

Thunderstorm Wind, Schenectady

When
May 29, 5:04 PM EST
Where
Schenectady County, 0.98 mi WSW of Aqueduct
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.826, -73.919

A large tree limb was downed on the corner of Lenox Road and Raymond Street.

Thunderstorm Wind, Saratoga

When
May 29, 5:06 PM EST
Where
Saratoga County, 0.69 mi N of Wilton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.190, -73.750

Tree limbs were downed on Corinth Mountain Road.

Thunderstorm Wind, Warren

When
May 29, 5:08 PM EST
Where
Warren County, 2.54 mi SSE of (Gfl)glens Falls Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.317, -73.597

A tree was downed, blocking the roadway at Dix Avenue and Quarry Crossing Street.

Thunderstorm Wind, Washington

When
May 29, 5:10 PM EST
Where
Washington County, 1.71 mi SW of Kingsbury
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.350, -73.570

A tree was downed, blocking the roadway at Vaughn and Underwood Roads.

Thunderstorm Wind, Washington

When
May 29, 5:11 PM EST
Where
Washington County, 1.47 mi NNE of Dunham Basin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.320, -73.540

A tree was downed, blocking the roadway.

Thunderstorm Wind, Washington

When
May 29, 5:17 PM EST
Where
Washington County, 0.73 mi NNE of Tripoli
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.410, -73.575

A tree was downed onto power lines on Firehouse Way at Joe Green Road.

Thunderstorm Wind, Washington

When
May 29, 5:18 PM EST
Where
Washington County, 2.04 mi NW of South Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.370, -73.450

A one-foot diameter tree was snapped at the stump, blocking and temporarily closing State Route 149.

Thunderstorm Wind, Washington

When
May 29, 5:20 PM EST
Where
Washington County, 0.23 mi ESE of Kane Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.428, -73.496

Poles were downed near South Bay Road and West Road.

Thunderstorm Wind, Schenectady

When
May 29, 5:22 PM EST
Where
Schenectady County, 1.67 mi WNW of Carman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.780, -73.950

A tree was downed onto a house.

Thunderstorm Wind, Saratoga

When
May 29, 5:22 PM EST
Where
Saratoga County, 1.64 mi SSE of Reynolds Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.227, -73.643

Trees and wires were downed on Gansevoort Road.

Thunderstorm Wind, Washington

When
May 29, 5:24 PM EST
Where
Washington County, 1.35 mi ESE of Comstock
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.460, -73.427

A tree was downed on Route 22 southbound at Quarry Road.

Thunderstorm Wind, Schenectady

When
May 29, 5:33 PM EST
Where
Schenectady County, 0.32 mi N of Hawthorne Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.805, -73.870

A tree was downed onto wires and a fence on Sandra Lane.

Thunderstorm Wind, Washington

When
May 29, 5:39 PM EST
Where
Washington County, 0.63 mi E of Clarks Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.118, -73.568

Trees and wires were down on County Route 113.

Thunderstorm Wind, Washington

When
May 29, 5:48 PM EST
Where
Washington County, 0.11 mi SSE of Goose Is
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.249, -73.429

A tree was blocking the roadway at County Route 47 and Moon Road.

Thunderstorm Wind, Washington

When
May 29, 6:00 PM EST
Where
Washington County, 1.22 mi SW of East Greenwich
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.140, -73.420

A tree was downed on Route 29.

Thunderstorm Wind, Washington

When
May 29, 6:12 PM EST
Where
Washington County, 2.45 mi WSW of Shushan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.086, -73.394

A tree was downed, blocking County Route 61 in Jackson.

Thunderstorm Wind, Washington

When
May 29, 6:14 PM EST
Where
Washington County, 0.77 mi NW of Rexleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.138, -73.381

Several trees were downed in the vicinity of Reafield Farm Road, Skellie Road, and Mary Lane in the town of Jackson.

Thunderstorm Wind, Washington

When
May 29, 6:15 PM EST
Where
Washington County, 0.25 mi SSE of Greenwich Jct to 0.7 mi ESE of Greenwich Jct
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
43.147, -73.369

Numerous very large trees were snapped off around 20 feet above the ground in a one-third to one-half mile path. Trees were stripped of small branches and leaves. Possible microburst.

Thunderstorm Wind, Washington

When
May 29, 6:17 PM EST
Where
Washington County, 0.78 mi NNE of Greenwich Jct
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
43.160, -73.363

Multiple pine trees snapped and hardwood trees uprooted.

Thunderstorm Wind, Washington

When
May 29, 6:19 PM EST
Where
Washington County, 0.71 mi SSW of Salem
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.170, -73.335

Several reports of trees and wires down in and around Salem, including on West Broadway, Black Creek Road, Dillon Hill Road, and Priest Road.

Thunderstorm Wind, Rensselaer

When
May 29, 7:18 PM EST
Where
Rensselaer County, 2.07 mi N of East Pittstown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.930, -73.470

A tree was downed on Route 67.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyThe tornado archive for New York, 2020Warnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893963, 893964, 893965, 893969, 893966, 893972, 893973, 893974, 894010, 893970, 893976, 893977, 893979, 893983, 893981, 893993, 893989, 893986, 893984, 894002, 893987, 893991, 894000, 894001, 893994, 894005, 894007, 893997, 893998, 894004, 893995.